Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Duluth, MN

July 9, 2008Itasca County, Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 9, 2008, 5:03 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2008, 5:03 PM CDT (22:03 UTC)
Expired
Jul 9, 2008, 5:45 PM CDT
In force
42 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Itasca County, MN, Koochiching County, MN

The radar

The Duluth radar (KDLH), 205 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 092203
SVRDLH
MNC061-071-092245-
/O.NEW.KDLH.SV.W.0113.080709T2203Z-080709T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHWESTERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 545 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES NORTHWEST OF MIZPAH...OR 51 MILES NORTHEAST OF BEMIDJI...AND
  MOVING SOUTHEAST AT 41 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEMMELL AND MIZPAH BY 525 PM...
  MARGIE AND BIG FALLS BY 530 PM...

THIS IS A DANGEROUS STORM. IF YOU ARE IN THE WARNED AREA...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4817 9366 4772 9404 4799 9444 4801 9443
      4804 9445 4805 9443 4830 9443 4831 9441
TIME...MOT...LOC 2203Z 305DEG 36KT 4813 9438

$$

DONOFRIO
1 follow-up statement
000 
WWUS53 KDLH 092226
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
525 PM CDT WED JUL 9 2008

MNC061-071-092245-
/O.CON.KDLH.SV.W.0113.000000T0000Z-080709T2245Z/
KOOCHICHING MN-ITASCA MN-
525 PM CDT WED JUL 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN ITASCA AND SOUTHWESTERN KOOCHICHING COUNTIES...

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GEMMELL...OR 47 MILES NORTHEAST OF CASS LAKE...MOVING SOUTHEAST AT 49
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARGIE AND BIG FALLS BY 530 PM...

LAT...LON 4817 9366 4775 9403 4772 9404 4800 9437
      4803 9437 4806 9433 4824 9426 4827 9422
TIME...MOT...LOC 2225Z 302DEG 43KT 4802 9411

$$

DONOFRIO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:56 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 9, 4:56 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT WED JUL 9 2008

.MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL THROUGH
8 PM...

A RATHER DECENT ENVIRONMENT FOR SEVERE THUNDERSTORMS HAS DEVELOPED
OVER NORTHERN MINNESOTA IN ADVANCE OF APPROACHING MID LEVEL SHORT
WAVE TROF AXIS EVIDENT IN WV SAT IMAGERY OVER SE MANITOBA.  WHILE
MLCAPE VALUES ARE ON THE ORDER OF 1000 J/KG PER THE SPC MESOANALYSIS
PAGE..EVIDENCE FROM FORECAST SOUNDINGS/TAMDAR DATA AND LATEST
SFC/RADAR OBS SEEMS TO INDICATE THAT REALIZED CAPE MAY ACTUALLY
SEVERAL HUNDRED J/KG GREATER.  IN ADDITION..STEEP LOW LEVEL LAPSE
RATES ARE LEADING TO A SIGNIFICANT AMOUNT OF CAPE BELOW 3 KM AND
FREEZING LEVELS ARE QUITE LOW FOR MID JULY.  DEEP LAYER SHEAR ON THE
ORDER OF 50 KTS IS MORE THAN SUFFICIENT FOR ORGANIZED STORMS AND
SUPERCELLS GIVEN THE AVAILABLE INSTABILITY..AND THIS IS CONFIRMED BY
THE LATEST KDLH VOLUMETRIC Z/V DATA REVEALING ONE SMALL SUPERCELL
JUST NORTH OF TOWER AND ANOTHER JUST SOUTH OF BLACKDUCK.

GIVEN APPROACHING WAVE/FORCING..IT APPEARS THAT STORMS SHUD PERSIST
FOR AT LEAST 2-3 MORE HOURS BEFORE DIMINISHING IN INTENSITY TOWARD
SUNSET.  GIVEN THE LOW FREEZIGN LEVELS..LARGE HAIL WILL BE THE
PRIMARY SEVERE THREAT..ESPECIALLY WITH ANY SUPERCELLS WHERE QUARTER
TO GOLF BALL SIZE HAIL IS POSSIBLE.  STEEP LOW LEVEL LAPSE RATES
ALSO INDICATE A WIND DAMAGE THREAT WITH THE STRONGER STORMS.
FINALLY..WHILE THE TORNADO THREAT APPEARS LOW..A NARROW AXIS OF
SIGNIFICANT LOW LEVEL CAPE/SURFACE VORTICITY AND SFC-1 KM SHEAR FROM
10-20 KTS EXISTS FROM NEAR KINL SEWD TO THE ELY AREA..AND IT IS NOT
ENTIRELY OUT OF THE QUESTION THAT THE STRONGEST UPDRAFTS MAY BE ABLE
TO GENERATE A WEAK SPIN UP OR TWO THROUGH AROUND 00Z.
 MILLER
Hazardous weather outlook, Jul 9, 3:37 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
337 PM CDT WED JUL 9 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
337 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON OVER THE
INTERNATIONAL BORDER REGION AND MOVE TOWARDS THE RANGE BY EARLY
EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF THE NORTHLAND
THURSDAY THROUGH FRIDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME
THUNDERSTORMS MAY BE SEVERE THURSDAY THROUGH FRIDAY NIGHT...WITH
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND/OR FRIDAY.

LSZ121-140>148-101030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
337 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY EVENING ACROSS
MOST OF NORTHWESTERN LAKE SUPERIOR....GENERALLY NORTH OF TWO HARBORS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF WESTERN LAKE
SUPERIOR THURSDAY THROUGH EARLY SATURDAY. THERE IS A SLIGHT RISK THAT
SOME THUNDERSTORMS MAY BE SEVERE THURSDAY THROUGH FRIDAY
NIGHT...WITH LARGE HAIL AND DAMAGING WINDS.

CANNON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:33 PM CDTSevere Thunderstorm WarningDLHSaint Louis42 min
Jul 9, 5:12 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis48 min
Jul 9, 5:17 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis43 min
Jul 9, 5:20 PM CDTTornado WarningDLHLake, Saint Louis40 min
Jul 9, 5:46 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching44 min
Jul 9, 6:00 PM CDTSevere Thunderstorm WarningDLHLake30 min
Jul 9, 6:01 PM CDTSpecial Marine WarningDLH59 min
Jul 9, 6:31 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis29 min
Jul 9, 6:31 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis59 min
Jul 9, 6:58 PM CDTSpecial Marine WarningDLH53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.